Prolonged use of steroids may raise the risk of bone death in COVID survivors; Experts

By Shilpa Annie Joseph, Desk Reporter
  • Follow author on
Bone
Representational Image

The number of post-COVID consequences is growing by the day. From black fungus, diabetes, blood clots, heart problems, respiratory problems, and a host of other disorders causing concern among physicians.

Now, doctors have reported cases of bone death in COVID survivors. The increased use of steroids for the treatment of COVID-19 has been linked to bone tissue death in people who have recovered from the deadly infectious disease, according to health experts.

Many patients are reporting pain in joints, hip shoulder, and knees, a condition is medically known as avascular necrosis (AVN), months or up to a year after recovering from COVID-19. While the problem is not new and is curable, it is becoming more common as a side effect among COVID patients.

Dr. Shubhang Aggarwal, Orthopaedic & Robotic Joint Replacement Surgeon at NHS Hospital, India said, “The use of steroids during the treatment of COVID-19 which was a double-edged sword is the suspect behind this unnatural bone damage. The excessive use of steroids causes marrow odema at bone ends and that cuts off its own blood supply. While avascular necrosis (AVN) is otherwise also present after high dose steroids, the cases being reported now are definitely more in frequency and they seem to be induced by steroids.”

Bone death, also known as AVN, refers to the loss of blood supply to the bone, which can be transient or permanent. The treatment for this aims to increase blood flow and prevent bone cell death. The condition needs immediate medical intervention.

If the pain persists, the patient should have an MRI to determine whether or not there is a case of bone death. The experts suggest surgery in the form of joint replacement in an advanced stage. The condition is also associated with smoking, alcohol, and other conditions. Further, experts cautioned against using steroids indiscriminately in mild COVID cases.

“Underlying factors such as smoking and alcoholism, along with steroid use, can also cause AVN. If you are suffering from COVID and have gone through prolonged steroid use, it is important to avoid smoking and consuming alcohol,” as per the health experts.

Related: Breastfed babies may have better heart and vascular health as adults: Study

YOU MAY LIKE